Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Does the dose of iodine-131 influence the incidence of Graves’ ophthalmopathy?

Khiyani, Neeraja; Dadparvar, Simina; Gish, Aarona; Intenzo, Charles M.b; Malmud, Leon S.a

Nuclear Medicine Communications: May 2019 - Volume 40 - Issue 5 - p 455–460
doi: 10.1097/MNM.0000000000001008
ORIGINAL ARTICLES
Buy

Background Radioactive iodine-131 (RAI) is an established treatment for patients with Graves’ hyperthyroidism. RAI is reported to be associated with a 20–30% incidence of development or exacerbation of Graves’ ophthalmopathy (GO). This study compares the progression of GO in patients who had evidence or no evidence of GO before RAI therapy.

Patients and methods Forty-eight patients were studied. One group had no evidence whereas the other group had evidence of GO before RAI treatment. All underwent RAI therapy. Group A (27 patients, 18 women, nine men, age: 19–68 with a mean of 49 years) had pre-existing exophthalmos. Group B consisted of 21 patients (13 women, eight men, age: 30–63 with a mean of 43 years) developed exophthalmos after treatment. All patients underwent RAI therapy and followed by ophthalmologists.

Results The average administered dose in group A was 24.3 mCi (range: 10–36.2 mCi) compared with group B: 25.4 mCi (range: 13–35.9 mCi), P=0.60. Ten (37%) of the 27 patients in group A experienced worsening of symptoms post-treatment. There was no significant difference between the administered dose of RAI in patients with worsening symptoms, 25.1 mCi versus patients with stable symptoms, 24.5 mCi (P=0.82). However, group A developed GO symptoms earlier than group B (4.5 vs. 9.5 months), P=0.02.

Conclusion RAI is known to exacerbate ophthalmopathy. Our study showed it was not dose-dependent. Patients without a previous history of GO were observed to have a significantly delayed period for the development of symptoms.

aDepartment of Radiology, Division of Nuclear Medicine and Molecular Imaging, Temple University Health System

bDepartment of Radiology, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, USA

Correspondence to Simin Dadparvar, MD, Department of Radiology, Division of Nuclear Medicine and Molecular Imaging, Temple University Hospital, 3401 N Broad Street, Philadelphia, PA 19140, USA Tel: +1 215 707 3477; fax: +1 215 707 3261; e-mail: simindokht.dadparvar@tuhs.temple.edu

Received November 4, 2018

Received in revised form January 14, 2019

Accepted February 14, 2019

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.